Warning: Contains discussion of depression, mentions of self-harm and suicidal thoughts but no details
I’m a couple of days late for World Mental Health Day, but as depression isn’t a single day activity I don’t think it matters. I’ve already written before a little of my history with mental illness; and I’ve spoken about my experiences with therapy. This time I want to talk about antidepressants as this is the first year I’ve been on them for a long time and I wanted to share my story.
A quick recap then. I’ve had depression and anxiety since I was a teenager but it got really hard to cope with a couple of years ago, where I was feeling suicidal all the time and self-harming a lot. I decided to see a therapist and I had some good success with CBT. I don’t need to go regularly anymore although I do still book the odd appointment if I need to. I last saw her in January of this year because I was struggling with the stress of university assignment.
University is where this chapter of the story begins. I realised something was wrong around the end of the Spring term when trying to do assignment work. I felt like I was constantly out of energy despite sleeping ok. It was a mental tiredness. I stopped caring about things. I was working on a group assignment and I was finding it hard to really engage with my teammates. I didn’t want to do any work, and I kept having this “meh it’ll do” attitude. At the time, I thought maybe it’s because the project we were working on didn’t fit in with my interests well and that’s why I was struggling to pay attention.
After that project was handed in, I started working on the assignment for the other module. This assignment was a 10 page literature review that could be on any HCI topic we liked. I decided to write my paper about the use of digital games in education. This was a topic that I was really interested in and I was enjoying doing the initial reading. When it came to writing however, I came up against the same energy problem. I attempted to fix it by setting myself daily goals but I rarely reached them. I didn’t care about doing well, I just wanted to do the bare minimum to pass.
I know it obviously sounds like depression, and I feel that I should have spotted it sooner. My depression doesn’t really tend to present like that though, this bout was much more subtle. Previous episodes of depression were angry, dramatic. This one was just apathy. I knew that this wasn’t like me, that I was working on something that I should have been really enthusiastic about and I should have been enjoying it. I didn’t think therapy was going to help me this time, I already knew what to do but didn’t have the energy to do it so I decided to see if going on medication would help me.
I have been on medication before. When I was 19/20 I tried a course of Setraline but stopped taking it because it kept making me zone out, sometimes when handling knives (I worked in a cafe at the time) or near traffic. I spoke to my doctor about this but they accused me of making it up so I just stopped taking it and never went back. When I was working in my placement job for my undergrad I was prescribed beta blockers to help with panic attacks. They aren’t an antidepressant, but they stop the physical symptoms of panic and so helped stop me falling into that cycle. However, one of the side effects is that they can cause issues with psoriasis, and I had such a bad flare up that my doctor took me off them while I had light therapy to help with my skin.
This time round, I started on a course of Citalopram. I tried that for a couple of weeks but it gave me constant nausea that ruined my appetite and the doctor said there was nothing he could give me to help with that. I didn’t feel any positive mental effects either. I considered just giving up at this point, but decided to go back to the doctor to see what else I could try. So we tried Prozac.
I’ve been on it now since the beginning of June and it’s been actually amazing. Side effects wise it messed with my sleep for a couple of weeks, and I had really bad headaches but those eased as well. The assignment had been and gone at this point (I ended up failing) but I had just started on my dissertation and I was determined to do a good job on it. I was concerned it wasn’t working as I didn’t feel the emotional “deadness” I was expecting, but I asked my partner if she’d noticed a change and she said she had. The depression was subtle and so the recovery can be subtle too, and it’s good to check in with a 3rd party to get a more objective gauge of your progress. It’s also important to have someone keep an eye on you at the beginning in case your symptoms get worse.
There is one serious issue I’ve experienced on Prozac however. During the first two weeks of headaches and sleep issues, I also had the constant urge to self-harm. At points it became really distracting. There was no emotion behind it like self-harm incidents I’ve had in the past, just constant fantasies about it. I didn’t actually self-harm during this period, but it lasted much longer than the other side effects. The problem I have now is that if I forget a dose for longer than a day, the urge comes back and I’ve given in a couple of times. Withdrawal is a bitch, but I wasn’t expecting it to be this strong after just a day or two of missed doses. Now I know that if I feel the urge to self-harm it’s because I haven’t taken my medication and so I don’t do it, I just take the drug. I’ve started leaving meds in all my bags so I always have some with me, this helps me remember to take it as well.
I don’t think medication is evil. I know I’m dependent on this medication now to stay mentally stable, but I’m also dependent on my immunosuppressants to stop my joints eating themselves and nobody writes scary Guardian columns on people being addicted to those. Withdrawal from any long-term medication is an issue and should not be done without medical supervision. It’s taken me a while to find an antidepressant that works, and that takes effort that I didn’t really have for a long time. I wish doctors took it all more seriously, from the doctor who thought I was making up side effects to my current doctor who got annoyed that I went back because the citalopram wasn’t working. I wish it worked better when PMT hits as I was hoping it would help with that, but it seems that no amount of serotonin can combat those hormones.
That’s the story so far. I hope it keeps working for me. I hope if you’re reading this and have been on the fence about it that this has helped in some way. You might need a different medication but that’s OK too. Therapy is important too, these drugs just give me enough of a lift that I can put what I learned in therapy into practice. I’m side-effect free and I’m mostly doing OK. I hope the same for everyone.